Should I Continue with Tetracycline for Treating Rosacea?

I have been on Tetracycline for rosacea induced red nose and nasal swelling (I have been 1000 mg/10 days, then 500/day). I see a slight improvement, but recently, I started experiencing episodes of severe facial flushing throughout the day.

Does this mean the Tetracycline hasn't really kicked in yet, and I should stay on them for another month, or could I be reacting to the drugs? Is there something else I should be considering? I am 57 years old.

Doctor Answers 1

Tetracycline for Rosacea

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

I generally prefer a low-dose doxycycline (fewer side effects) regimen +/- topicals and IPL/Fotofacial for treating Rosacea. Perhaps there is some other factor triggering the severe flushing. Regardless, if you are going to continue the Tetracycline antibiotic, I would taper off of it after 2-3 months as it tends to decrease in effectiveness over time and contribute to bacterial resistance. Hope this helps.


San Diego Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.